The study involved 1,016 generally healthy adults who had moderately elevated levels of LDL (bad) cholesterol and no heart disease or diabetes. Participants were randomly assigned to take either a placebo…simvastatin (Zocor) at 20 mg…or pravastatin (Pravachol) at 40 mg. (These are standard, relatively modest statin dosages.) The capsules, taken daily for six months, looked identical, and neither the participants nor the researchers knew at the time which group was receiving which treatment. At the end of the study, participants reported how much energy they had, comparing how they felt after six months on the pills with how they had felt at the start of the study. They used a five-point scale ranging from "much less" to "much more" to rate their energy level and degree of exertional fatigue (such as fatigue during exercise).
Findings: Statin users were much more likely than placebo users to experience a decrease in energy…worsened exertional fatigue…or both. These side effects were somewhat worse with simvastatin than with pravastatin (though simvastatin was more effective at reducing cholesterol)…and were significantly more pronounced in women than in men. In fact, among female simvastatin users, four out of 10 experienced one type of energy loss, while two out of 10 reported both types of energy loss. Worrisome: Researchers noted that this side effect could signal some mechanism by which statins adversely affect cell health.
About 25% of Americans ages 45 and up take statins. If you are among them and you feel that the drug is sapping your energy…
Source: Beatrice A. Golomb, MD, PhD, is a professor of medicine at the University of California, San Diego School of Medicine and lead author of a research letter published in Archives of Internal Medicine. The findings in this study stem from a larger study that focused on statins’ effects on thinking, mood and behavior.